New information from the FDA has reinforced the belief that there is a link between the drug canagliflozin (commonly sold under name Invokana) and amputation. Recently, a study looked at reports of amputations that were associated with drugs similar to canagliflozin, and found that many of the people whose limbs were amputated had no discernible risk factors for amputation. Experts say this points to the drug’s unpredictable effects.
In May of this year, the FDA issued a warning to be placed on the label of canagliflozin, after the drug was shown to double the risk of lower-extremity amputation when compared with a placebo. The same risk was not seen in other drugs that are similar to canagliflozin. So far, the FDA has only issued the label warning for canafliglozin, not for other drugs.
Of the amputees who were taking canafliglozin, most were men, and had an average age of about 60. The average amputee took the drug for about a year and a half before the amputation. The most common level of amputation was the toe, but some had leg amputations, hand amputations, and even multiple amputations. Some died after the amputation.
This new information from the FDA confirms the risk to patients of taking the drug canafliglozin. If you have taken canafliglozin, commonly referred to as Invokana, and you have suffered an amputation, you should speak with an attorney. You may be able to hold the drug company liable for your damages.
Call me, Conal Doyle, Amputation Attorney, at 310-385-0567. I am an amputee as well as a personal injury attorney, so I understand the implications of an amputation. Call today to learn more or to schedule a free consultation on your case.